Indiana, 2003

Hail and Damaging Wind in Indiana, August 1, 2003

August 1, 2003 · NWS LOT · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 11:35 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 11:35 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1235 PM CDT FRI AUG 1 2003

AVIATION DISCUSSION FOR 18Z TAFS...

AIRMASS DESTABILIZING ON COURSE WITH PREVIOUS FORECASTS...WITH
RATHER UNORGANIZED PULSE THUNDERSTORMS EXPECTED THIS AFTERNOON WITH
SFC CAPES AOA 3000 AND FORCING ASSOCIATED WITH A MID LEVEL SPEED MAX
MOVING THROUGH THE LOWER LAKES AREA. EXPECT A BRIEF LULL IN ACTIVITY
JUST AFTER SUNSET AS DIURNAL ACTIVITY DIES OUT...THEN MORE THUNDER
EXPECTED OVERNIGHT AS NOCTURNAL DYNAMICS TAKE OVER.

INSTABILITY RESULTING FROM UNSEASONABLY COLD UPPER AIR TEMPS WILL
CONTINUE THROUGH THE WEEKEND AS THE UPPER LOW RESPONSIBLE FOR ALL
THIS WANDERS SLOWLY TOWARD NORTHERN ILLINOIS. LOOK FOR VERY LIGHT
FLOW OUTSIDE OF THUNDERSTORMS AS SYNOPTIC GRADIENT BECOMES VERY
SMALL.

JHV

PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS...

UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO
NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN
RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING
THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT
LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S.
CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND
CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85.

THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF
SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND
DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT.

ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER
AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO
STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL
AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY
WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY
WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT
SHUD BE DRY TOO).

.CHI...NONE

RLB
Hazardous weather outlook, Aug 1, 3:30 PM CST, 34 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALIZED
FLOODING WILL ALSO BE POSSIBLE ACROSS ROADS AND LOW LYING AREAS
WHERE HEAVY RAINS PERSIST.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS EVENING. ANY OF THE THUNDERSTORMS THAT
DEVELOP MAY BECOME SEVERE. THE SEVERE WEATHER THREAT WILL DIMINISH
LATE THIS EVENING AFTER 10 PM. SCATTERED THUNDERSTORMS WILL STILL BE
POSSIBLE OVERNIGHT.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL ALSO
BE POSSIBLE. THE GROUND IS SATURATED IN MANY AREAS. ANY HEAVY RAIN
THAT OCCURS TONIGHT MAY CAUSE URBAN AND STREET FLOODING...ALONG WITH
RAPID RISES IN CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY
FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER SYSTEM
REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS ARE
EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

In the hours before

Local storm report, Aug 1, 2:44 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
344 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HANOVER PARK              IL   1.75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0330 PM    DES PLAINES               IL   .75 INCH HAIL
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 3:13 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
413 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    STREAMWOOD                IL   1 INCH HAIL
08/01/03   COOK                           MINOR HAIL DAMAGE TO
                                          ROOFS AND HOUSE TRIM.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 PM    SCHAUMBURG                IL   1.5 INCH HAIL
08/01/03   COOK                           REPORTED BY PUBLIC.

0325 PM    SCHAUMBURG                IL   1 INCH HAIL
08/01/03   COOK                           AT SUMMIT AND
                                          KENILWORTH ROADS.
                                          REPORTED BY PUBLIC.

0330 PM    HANOVER PARK              IL   1.75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0342 PM    ROSELLE                   IL   1 INCH HAIL
08/01/03   DUPAGE                         EVENT DURATION 13
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0345 PM    STREAMWOOD                IL   .75 INCH HAIL
08/01/03   COOK                           EVENT DURATION 15
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

0349 PM    ELK GROVE VLG             IL   1.75 INCH HAIL
08/01/03   COOK                           AT ELMHURST AND TOUHY
                                          ROADS.  REPORTED BY HAM
                                          RADIO OPERATOR.

0353 PM    1 N (ORD)OHARE INTL ARPT IL   1 INCH HAIL
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER.

0359 PM    ELK GROVE VLG             IL   .75 INCH HAIL
08/01/03   COOK                           REPORTED BY WEATHER
                                          OBSERVER.
Local storm report, Aug 1, 3:17 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
417 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    BENSENVILLE               IL   .88 INCH HAIL
08/01/03   DUPAGE                         AT IRVING PARK RD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0413 PM    WHEATON                   IL   .88 INCH HAIL
08/01/03   DUPAGE                         AT GARY AVE AND GENEVA
                                          STREET.  REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Aug 1, 3:29 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
429 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    LOMBARD                   IL   WIND DAMAGE
08/01/03   DUPAGE                         TREES DOWN.  REPORTED
                                          BY STORM SPOTTER.

0422 PM    LOMBARD                   IL   .75 INCH HAIL
08/01/03   DUPAGE                         AT IL RTE 64 AND IL RTE
                                          53. REPORTED BY STORM
                                          SPOTTER.

0423 PM    LOMBARD                   IL   1.75 INCH HAIL
08/01/03   DUPAGE                         AT MAIN STREET.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0423 PM    GLENDALE HGTS             IL   1.75 INCH HAIL
08/01/03   DUPAGE                         AT I-355 AND NORTH AVE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 1, 3:37 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
437 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    ROMEOVILLE                IL   1 INCH HAIL
08/01/03   WILL                           AT INTERSECTION OF
                                          AIRPORT AND WEBER
                                          ROADS. REPORTED BY
                                          STORM SPOTTER.

0434 PM    ROMEOVILLE                IL   1 INCH HAIL
08/01/03   WILL                           AT WEBER RD AND 135TH
                                          ST. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, Aug 1, 3:51 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
451 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BLOOMINGDALE              IL   .75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0420 PM    BLOOMINGDALE              IL   WIND DAMAGE
08/01/03   DUPAGE                         TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0420 PM    BLOOMINGDALE              IL   1 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0437 PM    LOMBARD                   IL   WIND DAMAGE
08/01/03   DUPAGE                         LARGE TREE ON HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0438 PM    LOMBARD                   IL   FLOOD
08/01/03   DUPAGE                         INTERSECTION OF ST.
                                          CHARLES RD. AND MAIN
                                          ST. FLOODED.  REPORTED
                                          BY EMERGENCY MANAGEMENT.

0442 PM    MARSEILLES                IL   60 MPH TSTM GUST
08/01/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    ELMHURST                  IL   WIND DAMAGE
08/01/03   DUPAGE                         TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0442 PM    ELMHURST                  IL   FLOOD
08/01/03   DUPAGE                         UNDERPASS OF PALMER
                                          DRIVE FLOODED.
                                          REPORTED BY STORM
                                          SPOTTER.

0442 PM    MARSEILLES                IL   1 INCH HAIL
08/01/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Chicago radar (KLOT), 64 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
August 1, 4:04 PM CST to 4:09 PM CST
Where
Lake County, Merrillville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.483, -87.333

Reported at Interstate 65 and 61st Street.

Thunderstorm Wind, Lake

When
August 1, 4:52 PM CST
Where
Lake County, 2 mi SW of Cedar Lake
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -87.483

Trees were blown down with estimated wind gusts to 70 mph.

Hail, Lake

When
August 1, 5:00 PM CST to 5:05 PM CST
Where
Lake County, Cedar Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -87.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377701, 5377702, 5377703.